Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Caribou, ME

July 9, 2001Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 9, 2001, 6:48 PM EDT for Piscataquis County, Maine. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2001, 6:48 PM EDT (22:48 UTC)
Expired
Jul 9, 2001, 7:20 PM EDT
In force
32 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Piscataquis County, ME

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 092250
SVRCAR

MEC021-092315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
648 PM EDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE

* UNTIL 720 PM EDT

* AT 648 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER BLANCHARD...OR ABOUT 12   
  MILES NORTHWEST OF GUILFORD.  THE STORM WAS MOVING SLOWLY          
  SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLANCHARD AT 700 PM EDT
  ABOTT VILLAGE AT  710 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

$$

LAT...LON 4513 6967 4516 6950 F4538 6956 4535 6971

HEWITT
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 9, 3:00 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
300 PM EDT MON JUL 9 2001

.SYNOPSIS...
STALLED LOW PRESSURE OVER EASTERN CANADA WILL KEEP UNSETTLED
CONDITIONS ACROSS THE REGION FOR MUCH OF THIS WEEK.  BECAUSE OF THIS...
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED.

.DISCUSSION...
A CYCLONIC DIFLUENT FLOW ALOFT ASSOCIATED WITH A CUT OFF LOW OVER EASTERN
CANADA WILL DOMINATE THIS WEEKS WEATHER.  THE CUT OFF MAY ACTUALLY DRIFT A
LITTLE SOUTH AND CROSS OVER THE NORTHERN CWA LATER THIS WEEK.  EXPECT THE
COMBINATION OF SPOKES OF VORTICITY PIN-WHEELING AROUND THE UPPER LOW AND
SLIGHT DIURNAL WARMING TO RESULT IN NUMEROUS SHOWERS AND SCT T-SHOWERS...
WITH GREATEST AREAL COVERAGE EACH AFTERNOON AND EVENING.  EXPECT THIS
PATTERN TO LAST INTO FRIDAY BEFORE THE UPPER LOW SLOWLY PULLS TO THE
EAST. EXPECT A SLOW IMPROVING TREND AS WE HEAD INTO THE WEEKEND.  DEWPTS
NEXT COUPLE OF DAYS TO REMAIN IN THE UPPER 50S AND LOWER 60S...THEN
SLOWLY TO DROP OFF LATER IN THE WEEK.  THIS ALONG WITH LIGHT SOUTH WINDS
AT NIGHT SHOULD RESULT IN AREAS OF MIST/FOG. DUE TO EXTENSIVE CLOUD
COVER...EXPECT TEMPS TO REMAIN A LITTLE BELOW NORMAL FOR MAX TEMPS AND
AROUND NORMAL FOR NIGHT TIME LOWS.

ANY STORMS THIS EVENING MAY BE LOCALLY STRONG...SPC HAS PUT THE AREA INTO A
SLIGHT RISK FOR SEVERE WX THIS EVE.  WILL BE ISSUING AN SPS FOR THIS
SHORTLY.

COASTAL WATERS...WINDS TO REMAIN BELOW SCA THROUGH WEDNESDAGY.

.CAR...NONE.

LULOFS

In the hours before

Special weather statement, Jul 9, 3:40 PM EDT, 3 hours 8 minutes before
MEZ001>006-010-011-015>017-029-030-100130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
340 PM EDT MON JUL 9 2001

...STRONG THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS AFTERNOON
INTO THIS EVENING...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS
AFTERNOON INTO THIS EVENING. SOME THUNDERTORMS COULD BECOME
SEVERE... MAINLY ACROSS NORTHERN AND CENTRAL MAINE. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL OF 3/4 OF AN INCH OR LARGER IN
DIAMETER. STRONG GUSTY WINDS AND HEAVY DOWNPOURS CAN BE EXPECTED
WITH ANY THUNDERSTORM THAT DEVELOPS THIS AFTERNOON INTO THE EVENING
HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HEWITT
Local storm report, Jul 9, 5:16 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
516 PM EDT MON JUL 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    MOOSEHEAD                 ME   .75 INCH HAIL
07/09/01   PISCATAQUIS

LULOFS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:57 PM EDTSevere Thunderstorm WarningCARPiscataquis33 min
Jul 9, 5:44 PM EDTSevere Thunderstorm WarningCARAroostook46 min
Jul 9, 6:29 PM EDTSevere Thunderstorm WarningCARAroostook46 min
Jul 9, 7:02 PM EDTFlash Flood WarningCARAroostook88 min
Jul 9, 7:12 PM EDTFlash Flood WarningCARPiscataquis63 min

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.